Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Can I drink alcohol if I am on antitubercular treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
one of my friend is on antitubercular treatment for d last 5 months as she was diagnosed wid TB query is can she take alcohol very occasionally.i knw there is risk of liver injury wid ATT N ALCOHOL but can one drink in a week harm liver if she is on ATT also.also is there any XXXXXXX interaction between alcohol and ATT.
Posted Wed, 2 May 2012 in Lung and Chest disorders
Answered by Dr. Robert Galamaga 9 minutes later

Thank you for your query.

Let me provide you with some information regarding alcohol while taking medication used to treat tuberculosis. I do not necessarily see a major problem if she is only going to drink a single alcoholic beverage on a weekly basis. As you know there can be some effect of alcohol on liver enzymes which are used to process the medication which she is taking for the tuberculosis.

It is not necessarily an effect of the medication interacting with the alcohol. It is more of an effect that alcohol affects some of the liver enzymes which process the medication and if these enzymes are affected significantly it can raise or lower the drug level.

As I mentioned I do not see a problem with her enjoying a single alcoholic beverage on a weekly basis. Again I caution on any drinking more than that as it may significantly affect the level of medication in her body. It is of course extremely important that she complete the full course of therapy which has been prescribed by her physician.

Thank you again for submitting your question. I hope you have found my answer to be both informative and helpful. If you have additional concerns I am available to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor